Advertisement

SOF: A Semantic Restriction over Second-Order Logic and Its Polynomial-Time Hierarchy

  • Alejandro L. Grosso
  • José M. Turull Torres
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7260)

Abstract

We introduce a restriction of second order logic, SO F , for finite structures. In this restriction the quantifiers range over relations closed by the equivalence relation ≡  FO . In this equivalence relation the equivalence classes are formed by k-tuples whose First Order type is the same, for some integer k ≥ 1. This logic is a proper extension of the logic SO ω defined by A. Dawar and further studied by F. Ferrarotti and the second author. In the existential fragment of SO F , \(\Sigma^{1,F}_1\), we can express rigidity, which cannot be expressed in SO ω . We define the complexity class NP F by using a variation of the relational machine of S. Abiteboul and V. Vianu (RMF) and we prove that this complexity class is captured by \(\Sigma^{1,F}_1\). Then we define an RMF k machine with a relational oracle and show the exact correspondence between prenex fragments of SO F and the levels of the PHF polynomial-time hierarchy.

Keywords

Finite Model Theory Descriptive Complexity Relational Machines 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Abiteboul, S., Vianu, V.: Datalog extensions for database queries and updates. J. Comput. System Sci. 43, 62–124 (1991)CrossRefzbMATHGoogle Scholar
  2. 2.
    Dawar, A.: A Restricted Second Order Logic for Finite Structures. Information and Computation 143, 154–174 (1998)CrossRefzbMATHGoogle Scholar
  3. 3.
    Dawar, A.: Feasible Computation through Model Theory. Ph.D. thesis, University of Pennsylvania (1993)Google Scholar
  4. 4.
    Fagin, R.: Generalized first-order spectra and polynomial-time recognizable sets. Complexity of Computation 7, 43–73 (1974); Karp, R.M. (ed.) SIAM-AMS ProceedingszbMATHGoogle Scholar
  5. 5.
    Ferrarotti, F.A., Paoletti, A.L., Turull Torres, J.M.: Redundant Relations in Relational Databases: A Model Theoretic Perspective. The Journal of Universal Computer Science 16(20), 2934–2955 (2010)zbMATHGoogle Scholar
  6. 6.
    Ferrarotti, F.A., Turull Torres, J.M.: The Relational Polynomial-Time Hierarchy and Second-Order Logic. In: Schewe, K.-D., Thalheim, B. (eds.) SDKB 2008. LNCS, vol. 4925, pp. 48–76. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  7. 7.
    Grosso, A.L., Turull Torres, J.M.: A Second-Order Logic in which Variables Range over Relations with Complete First-Order Types. In: 2010 XXIX International Conference of the Chilean Computer Science Society (SCCC), pp. 270–279. IEEE (2010)Google Scholar
  8. 8.
    Grosso, A.L., Turull Torres, J.M.: A Survey on Semantic Restrictions of Second Order Logic (2011) (in preparation)Google Scholar
  9. 9.
    Gurevich, Y., Shela, S.: On finite rigid structures. Journal of Symbolic Logic 61 (1996)Google Scholar
  10. 10.
    Immerman, N.: Relational queries computable en polynomial time. Inform. and Control 68, 86–104 (1986)CrossRefzbMATHGoogle Scholar
  11. 11.
    Immerman, N.: Descriptive and computational complexity. In: Hartmanis, J. (ed.) Proc. of AMS Symposia in Appl. Math. Computational Complexity Theory, vol. 38, pp. 75–91 (1989)Google Scholar
  12. 12.
    Immerman, N.: Descriptive Complexity. Springer, Heidelberg (1998) ISBN 0-387-98600-6zbMATHGoogle Scholar
  13. 13.
    Kolaitis, P., Vardi, M.: Infinitary logics and 0-1 laws. Information and Commputation 98(2), 258–294 (1992)CrossRefzbMATHGoogle Scholar
  14. 14.
    Libkin, L.: Elements of Finite Model Theory. Springer, Heidelberg (2004) ISBN 3-5402-1202-7CrossRefzbMATHGoogle Scholar
  15. 15.
    Stockmeyer, L.: The polynomial-time hierarchy. Theoret. Comput. Sci. 3, 1–22 (1976)CrossRefzbMATHGoogle Scholar
  16. 16.
    Turull-Torres, J.M.: A study of homogeneity in relational databases. Ann. Math. Artif. Intell. 33(2-4), 379–414 (2001), See also Erratum for: A Study of Homogeneity in Relational Databases. Annals of Mathematics and Artificial Intelligence 42, 443-444 (2004)CrossRefzbMATHGoogle Scholar
  17. 17.
    Vardi, M.Y.: The complexity of relational query languages. In: Proc. 14th ACM Symposium on the Theory of Computing, pp. 137–146 (1982)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Alejandro L. Grosso
    • 1
  • José M. Turull Torres
    • 2
    • 3
  1. 1.Dpto. de InformáticaUniversidad Nacional de San LuisSan LuisArgentina
  2. 2.ICTICUniversidad de la Cuenca del PlataCorrientesArgentina
  3. 3.Dpto. de InformáticaUniversidad Nacional de San LuisArgentina

Personalised recommendations